Tennessee, 2005

Hail and Damaging Winds in Tennessee, August 4 to 6, 2005

August 4 to 6, 2005 · NWS OHX · 17 events in 13 counties and zones

16 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$530,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 2:25 AM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Aug 4, 2:25 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
325 AM CDT THU AUG 4 2005

.DISCUSSION...WEATHERWISE, TONIGHT WAS JUST ANOTHER LINK IN THE
CHAIN OF SUMMER DOLDRUMS. IT WAS ANOTHER NIGHT OF MOSTLY CLEAR
SKIES AND TEMPERATURES IN THE MID 60S TO LOWER 70S.

MORE HOT WEATHER IS IN STORE FOR US TODAY, WITH THE HEAT INDEX AT
BNA EXPECTED TO REACH 99 DEGREES.

STILL LOOKS LIKE A FRONT WILL MOVE ACROSS THE AREA FRIDAY AND PRODUCE
A CHANCE FOR THUNDERSTORMS. THE SHALLOW FRONT WILL LIKELY WASH OUT
BY SUNDAY, WITH WINDS SWITCHING FROM THE NORTHEAST TO A MORE TYPICAL
SOUTHERLY SUMMERTIME DIRECTION.

THE GFSMEX EXTENDED FORECAST STILL LOOKS A LITTLE SUSPECT WITH ITS
MOISTURE AND PRECIP SOLUTION DURING THE FIRST HALF OF NEXT WEEK.
GFS HAS ALREADY SHOWN SOME INCONSISTENCY IN ITS HANDLING OF WEAK
GULF COAST LOW PRESSURE SYSTEM AND, BASED ON MINIMAL MODEL CONFIDENCE
FOR THAT PERIOD, AM HESITANT TO PUSH POPS ABOVE CLIMO FOR THAT
PERIOD (AS SUGGESTED BY MEX DATA).

LOOKS LIKE JUST ANOTHER DAY OF THE STATUS QUO.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    96  71  92  72 /  10  10  30  20
CLARKSVILLE  95  71  90  72 /  10  20  30  20
CROSSVILLE   90  66  89  66 /  10  10  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

19
Hazardous weather outlook, Aug 4, 4:30 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 4 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
TEMPERATURES ACROSS THE MID STATE, WITH THE EXCEPTION OF THE
CUMBERLAND PLATEAU, WILL RISE INTO THE MID 90S THIS AFTERNOON. THIS
WILL PUSH HEAT INDICES CLOSE TO 100 DEGREES FOR THE SECOND DAY IN A
ROW. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE IN THE FORECAST FROM FRIDAY
THROUGH THE END OF THE PERIOD. HOWEVER, THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER REMAINS LOW.

ROSE

The radar

The Nashville radar (KOHX), 138 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 4, 1:15 PM CST
Where
Cumberland County, 10 mi N of Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.100, -85.033

Several large trees down near U.S. Highway 127.

Thunderstorm Wind, Sumner

When
August 4, 1:15 PM CST
Where
Sumner County, Portland
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
36.583, -86.517

Newspaper article said that strong thunderstorm winds destroyed a 40-foot by 80-foot city maintenance building just off Highway 109. Several treees were blown down in the Portland area.

Thunderstorm Wind, Humphreys

When
August 5, 3:10 PM CST
Where
Humphreys County, 3 mi SW of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.050, -87.833

Trees and power lines were down on Blue Creek Rd.

Thunderstorm Wind, Overton

When
August 5, 4:04 PM CST
Where
Overton County, 7 mi S of Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -85.317

Tree down on Highway 42.

Thunderstorm Wind, Hickman

When
August 5, 4:15 PM CST
Where
Hickman County, 8 mi NW of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.867, -87.567

CB antenna blown down and also large tree branches.

Thunderstorm Wind, Houston

When
August 5, 4:52 PM CST
Where
Houston County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -87.767

Trees down around the county.

Thunderstorm Wind, Putnam

When
August 5, 5:10 PM CST
Where
Putnam County, 12 mi W of Cookeville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -85.717

A tree was blown down.

Hail, Maury

When
August 5, 5:32 PM CST
Where
Maury County, Mt Pleasant
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.533, -87.200

Thunderstorm Wind, Bedford

When
August 5, 7:15 PM CST
Where
Bedford County, Unionville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -86.600

Roof was blown off a building. Numerous trees were down.

Thunderstorm Wind, Rutherford

When
August 5, 7:30 PM CST
Where
Rutherford County, Christiana
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -86.400

4 to 5 roads were blocked with downed trees.

Thunderstorm Wind, Sumner

When
August 6, 1:15 PM CST
Where
Sumner County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.467, -86.467

Trees down countywide.

Thunderstorm Wind, Davidson

When
August 6, 1:40 PM CST
Where
Davidson County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.250, -86.767

2 trees were blown down.

Thunderstorm Wind, Coffee

When
August 6, 2:00 PM CST
Where
Coffee County, Manchester
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
35.483, -86.083

Strong thunderstorm winds tore away half of the gymnasium roof at the Coffee County Middle School in Manchester. Rains from the thunderstorms left pools of water on the gym floor. The old foam roof was found to be less than the 2 inches thick the contract had called for, and is no longer under warranty.

Thunderstorm Wind, Maury

When
August 6, 2:13 PM CST
Where
Maury County, 5 mi N of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.683, -87.050

Spotter reported trees down.

Thunderstorm Wind, Lawrence

When
August 6, 2:35 PM CST
Where
Lawrence County, 2 mi E of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.250, -87.300

Trained spotter reported numerous tree limbs were down.

Thunderstorm Wind, Hickman

When
August 6, 3:55 PM CST
Where
Hickman County, North Central Portion
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.967, -87.383

Trees down in Nunnely and Pinewood.

Thunderstorm Wind, Humphreys

When
August 6, 4:30 PM CST
Where
Humphreys County, South Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -87.800

Trees were down across the southern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473658, 5473729, 5473728, 5473659, 5473663, 5473660, 5473661, 5473662, 5473664, 5473721, 5473722, 5473723, 5473730, 5473725, 5473724, 5473727, 5473726.